Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

Lipid rescue of massive verapamil overdose: a case report

Conrad W Liang1, Sarah J Diamond2 and Daniel S Hagg2*

Author Affiliations

1 Department of Neurology, Oregon Health and Science University, 3181 SW Sam Jackson Park Road, Portland, Oregon, 97201, USA

2 Department of Medicine, Oregon Health and Science University, 3181 SW Sam Jackson Park Road, Portland, Oregon, 97201 USA

For all author emails, please log on.

Journal of Medical Case Reports 2011, 5:399  doi:10.1186/1752-1947-5-399

Published: 20 August 2011

Abstract

Introduction

Massive intentional verapamil overdose is a toxic ingestion which can cause multiorgan system failure and has no currently known antidote.

Case Presentation

The patient is a 41-year-old Caucasian woman who ingested 19.2 g of sustained release verapamil in a suicide attempt. Our patient became hypotensive requiring three high-dose vasopressors to maintain arterial pressure. She also developed acute respiratory failure, bradycardic ventricular rhythm necessitating continuous transvenous pacing, and anuric renal failure. Our patient was treated with intravenous calcium, bicarbonate, hyperinsulinemic euglycemic therapy and continuous venovenous hemodialysis without success. On the fourth day after hospital admission continuous intravenous lipid therapy was initiated. Within three hours of beginning lipid therapy, our patient's vasopressor requirement decreased by half. Within 24 hours, she was on minimal vasopressor support and regained an underlying junctional rhythm. After three days of lipid infusion, she no longer required inotropic agents to maintain blood pressure or pacing to maintain stable hemodynamics.

Conclusions

Intravenous fat emulsion therapy may be an effective antidote for massive verapamil toxicity.